Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 90, NWS Grand Rapids, MI

July 14, 1997Gratiot County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 14, 1997, 6:44 PM EDT for Gratiot County, Michigan. It was in force for 81 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 1997, 6:44 PM EDT (22:44 UTC)
Expired
Jul 14, 1997, 8:05 PM EDT
In force
81 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Gratiot County, MI

What was reported inside it

TimeReportWhereRemark
Jul 14, 7:15 PM EDTThunderstorm WindSt Louis, MIGratiot County Central Dispatch reported several trees and power lines were downed in and around St. Louis. Some city streets were closed due to felled trees and limbs.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 3:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1997-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1997-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1404 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 142245 RRA
SVRGRR
MIC057-150005-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
644 PM EDT MON JUL 14 1997

* SEVERE THUNDERSTORM WARNING FOR
  GRATIOT COUNTY - CENTRAL LOWER MICHIGAN

* UNTIL 805 PM EDT
 
* SOME LOCATIONS AFFECTED
  RIVERDALE            AROUND 645 PM EDT
  ALMA                 AROUND 710 PM EDT
  ITHACA               AROUND 715 PM EDT
  ST LOUIS             AROUND 715 PM EDT

* AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF ALMA OR 4 MILES SOUTHWEST
  OF SUMNER MOVING EAST AT 25 MPH.

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS!

TRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:09 AM EDT, 7 hours 35 minutes earlier.

Area forecast discussion, Jul 14, 11:09 AM EDT, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1100 AM EDT MON JUL 14 1996

OUTFLOW BOUNDARY MOVD ACROSS THE REGION THIS MORNING. TSTMS HAVE
KICKED OFF IN INDIANA ON THE BOUNDARY. DWPTS AND TEMPS DROPED
BEHIND THE FRONT.

AT 15Z TEMPS AND DWPTS ALREADY STARING TO REBOUND. MSTR CONVERGENCE
AND INSTABILITY BUILDING FROM SRN WI ON S AHEAD OF SFC FRONT.

MODELS STILL SHOW LOTS OF INSTABILTY THIS AFTN AND EVE. ESPECIALLY OVR
THE SRPN HLF OF THE CWA. ACROSS THE N WE WILL HAVE BETTER DYNAMICS
AHEAD OF THE S/W.

WL UPDATE ZONES OVR CWA TO CLEAN UP FROM THE MORNING TSTMS AND TO
DROP POPS A BIT FROM MKG N ALONG THE LAKE.

DGH

In the hours before

Special weather statement, Jul 14, 3:43 PM EDT, 3 hours 1 minute before
MIZ038>040-044>046-050>052-056>059-064>067-071>074-077>081-142300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
343 PM EDT MON JUL 14 1997

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
IN EFFECT UNTIL 1000 PM EDT MONDAY FOR THE FOLLOWING COUNTIES:

IN MICHIGAN:

ALLEGAN            BARRY              BERRIEN
BRANCH             CALHOUN            CASS
CLARE              CLINTON            EATON
GRATIOT            HILLSDALE          INGHAM
IONIA              ISABELLA           JACKSON
KALAMAZOO          KENT               MECOSTA
MONTCALM           MUSKEGON           NEWAYGO
OCEANA             OTTAWA             ST JOSEPH
VAN BUREN

THIS INCLUDES THE CITIES OF...MUSKEGON...MT PLEASANT...GRAND HAVEN...
GRAND RAPIDS...HOLLAND...LANSING...KALAMAZOO...BATTLE CREEK...
JACKSON...AND BENTON HARBOR

...AND THE ADJACENT LAKE MICHIGAN COASTAL WATERS OF:
MUSKEGON      OTTAWA        ALLEGAN
BERRIEN       OCEANA        VAN BUREN

A WEAK COLD FRONT WILL MOVE EASTWARD ACROSS LAKE MICHIGAN THIS EVENING.
AS THIS FRONTAL BOUNDARY COLLIDES WITH THE WARM UNSTABLE AIR OVER LOWER
MICHIGAN...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING THUNDERSTORMS
WINDS IN EXCESS OF 70 MILES AN HOUR AND HAIL TO 1 3/4 INCHES IN SIZE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING
WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...
TELEVISION OR CABLE FOR FURTHER INFORMATION.

END/GARNET
Special weather statement, Jul 14, 3:52 PM EDT, 2 hours 52 minutes before
MIZ038>040-044>046-050>052-056>059-064>067-071>074-077>081-142300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
343 PM EDT MON JUL 14 1997

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
IN EFFECT UNTIL 1000 PM EDT MONDAY FOR THE FOLLOWING COUNTIES:

IN MICHIGAN:

ALLEGAN            BARRY              BERRIEN
BRANCH             CALHOUN            CASS
CLARE              CLINTON            EATON
GRATIOT            HILLSDALE          INGHAM
IONIA              ISABELLA           JACKSON
KALAMAZOO          KENT               MECOSTA
MONTCALM           MUSKEGON           NEWAYGO
OCEANA             OTTAWA             ST JOSEPH
VAN BUREN

THIS INCLUDES THE CITIES OF...MUSKEGON...MT PLEASANT...GRAND HAVEN...
GRAND RAPIDS...HOLLAND...LANSING...KALAMAZOO...BATTLE CREEK...
JACKSON...AND BENTON HARBOR

...AND THE ADJACENT LAKE MICHIGAN COASTAL WATERS OF:
MUSKEGON      OTTAWA        ALLEGAN
BERRIEN       OCEANA        VAN BUREN

A WEAK COLD FRONT WILL MOVE EASTWARD ACROSS LAKE MICHIGAN THIS EVENING.
AS THIS FRONTAL BOUNDARY COLLIDES WITH THE WARM UNSTABLE AIR OVER LOWER
MICHIGAN...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP.

THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING THUNDERSTORMS
WINDS IN EXCESS OF 70 MILES AN HOUR AND HAIL TO 1 3/4 INCHES IN SIZE.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING
WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO...
TELEVISION OR CABLE FOR FURTHER INFORMATION.

END/GARNET

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 11:00 PM EDTSevere Thunderstorm WarningGRRMontcalm40 min
Jul 14, 3:54 PM EDTSevere Thunderstorm WarningGRRBerrien36 min
Jul 14, 4:06 PM EDTSevere Thunderstorm WarningGRRVan Buren79 min
Jul 14, 4:27 PM EDTSevere Thunderstorm WarningGRRBerrien33 min
Jul 14, 4:43 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry62 min
Jul 14, 5:23 PM EDTSevere Thunderstorm WarningGRRCass47 min
Jul 14, 5:39 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton81 min
Jul 14, 5:42 PM EDTSevere Thunderstorm WarningGRRSaint Joseph63 min
Jul 14, 5:54 PM EDTSevere Thunderstorm WarningGRRKalamazoo66 min
Jul 14, 6:13 PM EDTSevere Thunderstorm WarningGRRClinton, Ionia77 min
Jul 14, 6:22 PM EDTSevere Thunderstorm WarningGRRMontcalm93 min
Jul 14, 6:22 PM EDTSevere Thunderstorm WarningGRRBranch93 min
Jul 14, 6:22 PM EDTSevere Thunderstorm WarningGRRIngham, Jackson93 min
Jul 14, 6:50 PM EDTSevere Thunderstorm WarningGRRHillsdale80 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.